Alert archive / California / Wind Advisories in 2019

Wind Advisory 8, NWS San Diego, CA

February 4, 2019San Bernardino County, California

NWS San Diego, CA issued this wind advisory at Feb 4, 2019, 1:41 PM PST for San Bernardino County, California. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 4, 2019, 1:41 PM PST (21:41 UTC)
Expired
Feb 5, 2019, 4:00 PM PST
In force
26 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

283 
WWUS76 KSGX 042141
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
141 PM PST Mon Feb 4 2019

CAZ060-050615-
/O.NEW.KSGX.WI.Y.0008.190204T2141Z-190206T1200Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, and Apple Valley
141 PM PST Mon Feb 4 2019

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect until 4 AM PST Wednesday. 

* Winds...West to southwest 20 to 30 mph with gusts to 50 mph.

* Timing...through early Wednesday morning.

* Location...the High Desert.

* Impacts...Difficult driving due to strong cross winds and 
  possible debris on roads. Minor structural and tree damage 
  possible. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
681 
WWUS76 KSGX 050517
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
917 PM PST Mon Feb 4 2019

CAZ060-051400-
/O.CON.KSGX.WI.Y.0008.000000T0000Z-190206T1200Z/
Apple and Lucerne Valleys-
Including the cities of Victorville, Hesperia, and Apple Valley
917 PM PST Mon Feb 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY...

* Winds...West to southwest 20 to 30 mph with gusts to 50 mph.

* Timing...through early Wednesday morning.

* Location...the High Desert.

* Impacts...Difficult driving due to strong cross winds and 
  possible debris on roads. Minor structural and tree damage 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
10
756 
WWUS76 KSGX 051056
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
256 AM PST Tue Feb 5 2019

CAZ060-052230-
/O.EXT.KSGX.WI.Y.0008.000000T0000Z-190206T0000Z/
Apple and Lucerne Valleys-
256 AM PST Tue Feb 5 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* Winds...Areas of southwest to west winds 25 to 35 mph with gusts
  to 45 mph, diminishing late in the afternoon.

* Location...Portions of the high desert east of Interstate 15.

* Impacts...Difficult driving due to strong cross winds and 
  possible debris on roads. Minor structural and tree damage 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
095 
WWUS76 KSGX 052209
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
209 PM PST Tue Feb 5 2019

CAZ060-060000-
/O.CON.KSGX.WI.Y.0008.000000T0000Z-190206T0000Z/
Apple and Lucerne Valleys-
209 PM PST Tue Feb 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* Winds...Areas of southwest to west winds 25 to 35 mph with 
  gusts to 45 mph, diminishing late in the afternoon. 

* Location...Portions of the high desert east of Interstate 15.

* Impacts...Difficult driving due to strong cross winds and 
  possible debris on roads. Minor structural and tree damage 
  possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Maxwell

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 4, 9:49 AM PST, 3 hours 52 minutes earlier.

Area forecast discussion, Feb 4, 9:49 AM PST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
949 AM PST Mon Feb 4 2019

.SYNOPSIS...
A low pressure system near the West Coast will maintain moist
onshore flow with periods of showers through Tuesday night with
lowering snow levels for tonight and Tuesday. There will also be
periods of strong gusty southwest to west winds in the mountains
and deserts. Frost is possible in the valleys on Tuesday night
with widespread frost and freeze conditions in the valleys for
Wednesday and Thursday nights. Dry with a slow warming trend for
Wednesday through Friday. Another low pressure system from the
northwest could bring more showers for late Friday night into
Saturday night and possibly into Sunday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 9 AM, water vapor satellite showed a deep upper-level low just
off the Oregon coast. Radar showed a cold front associated with
the low moving southeast across Ventura County, with light
scattered showers over and west of our mountains. Surface
observations showed the snow level was around 5300 ft. Isolated to
scattered showers will continue this morning, then become more
widespread as the front moves across the region this afternoon and
early evening.

The cold upper low to our north will move southeast into the
Great Basin through Wednesday. This will move some very cold air
into southern CA over the next few days. Cyclonic flow aloft with
sufficient lower-level moisture will continue periods of showers
across the region through Tuesday night. Current snow level
projections drop down to 2500 ft over the San Bernardino County
Mountains and down to 3000-3500 ft in the San Diego County
Mountains by late Tuesday night. Heavy snow is expected in the
mountains through the period. The Winter Storm Watch for the San
Diego County Mountains was upgraded to a warning, and is now in
effect from 4 PM this afternoon through 4 AM Wednesday. The Winter
Storm Warning for the San Bernardino and Riverside County
Mountains remain in effect through 4 AM Wednesday, as well.
Please see the WSW for details on snowfall amounts. Additional
rainfall through Tuesday night is expected to range from around 1
inch near the coast, to 2 to 3 inches in the mountains with local
amounts exceeding 4 inches along the lower coastal slopes of the
San Bernardino County mountains.

Some patchy frost is possible in portions of the inland valleys
for late Tuesday night into early Wednesday morning with more
widespread frost conditions in the valleys for late Wednesday
night into early Thursday morning. Hard freeze conditions are
possible in portions of the high desert for late Wednesday night
into early Thursday. Low temperatures for Thursday night will be a
few degrees warmer with less widespread frost and freeze
conditions. Tuesday is expected to have the coolest weather with
high temperatures 15 to 25 degrees below seasonal normals in the
mountains and inland valleys and 10 to 15 degrees below normal.
High will rise a few degrees Thursday and Friday, but remain below
normal.

There will be periods of strong and gusty southwest to west winds
through Tuesday afternoon from the mountain ridgetops and desert
mountain slopes into adjacent desert areas. Those winds combined
with snow in the higher elevations of the mountains in San
Bernardino and Riverside County mountains could bring near
blizzard conditions at times. Highest gusts are expected to be
around 45 to 55 mph.

Wednesday through Friday will be dry, then another system may
generate light showers across the area late Friday night through
Saturday night with snow levels around 3500 ft.

&&

AVIATION...
041615Z...Coast/Valleys/Mountains...Scattered -SHRA will continue
into tonight. BKN/OVC Cigs at airports will be variable, ranging
from 2000 to 4000 feet MSL, but local cigs to 1000 feet MSL and vis
2-4SM are expected during showers. Southwest winds 25-45 kt will
occur in parts of the mountains, producing locally mdt up/downdrafts
over and east of the mtns.

Deserts...SCT-BKN clouds 4000-5000 feet MSL with unrestricted vis
will continue through tonight, with isolated -SHRA and local cigs
below 3000 feet MSL.

&&

.MARINE...
Southwest winds today gusting 20-25 kt. A small craft advisory is in
effect into this afternoon. Winds will decrease tonight, but
increase again Tuesday leading to possibly hazardous conditions
through Wednesday morning.

&&

.BEACHES...
A long-period west swell will continue to subside today. A High Surf
Advisory is in effect until 11 AM. Strong rip currents are likely.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Small Craft Advisory until 4 PM PST this afternoon for Orange
     County Coastal Areas.

     Winter Storm Warning from 4 PM this afternoon to 4 AM PST
     Wednesday for San Diego County Mountains.

     Winter Storm Warning until 4 AM PST Wednesday for Riverside
     County Mountains-San Bernardino County Mountains.

     High Surf Advisory until 11 AM PST this morning for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC...JJT
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 4:01 PM PSTWinter Storm WatchSGXSan Diego17 hr
Feb 4, 1:46 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Feb 4, 3:34 PM PSTAreal Flood AdvisorySGXSan Diego3 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.